Ohio, 2007

Hail and Damaging Winds in Ohio, May 27, 2007

May 27, 2007 · NWS PBZ · 4 events in 2 counties and zones

Widely scattered severe thunderstorms formed ahead of a cold fornt in southeast Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Widely scattered severe thunderstorms formed ahead of a cold fornt in southeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 27, 1:48 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, May 27, 1:48 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
248 PM EDT SUN MAY 27 2007

.SYNOPSIS...
A COLD FRONT WILL SLIDE SOUTHEAST ACROSS THE REGION THIS AFTERNOON
AND EVENING. THIS BOUNDARY WILL LINGER ALONG THE WEST VIRGINIA AND
PENNSYLVANIA BORDER ON MONDAY. OTHERWISE...HIGH PRESSURE WILL COVER
MUCH OF THE REGION THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
FRONT WILL CROSS BETWEEN 21 AND 03Z...THEN HANG NEAR THE PA/WV
BORDER OVERNIGHT. STRONG STORMS WILL FOCUS ALONG AND AHEAD OF THIS
BOUNDARY. THEN WILL SEE SHOWERS CONTINUE INTO MONDAY ALONG THE
STALLED BOUNDARY SOUTH. WILL KEEP TEMPERATURES CLOSE TO GOING TO
FORECAST. &&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE SETTLES OVER REGION MONDAY NIGHT WITH MUCH DRIER
AIR. DISSIPATING FRONT AND HIGHER DEWPOINTS WILL BE JUST TO THE
SOUTH AND WEST OF CWA THROUGH TUESDAY NIGHT. HIGHER DEWPOINTS BEGIN
TO WORK BACK OVER REGION WEDNESDAY AS HIGH PRESSURE MOVES OFF
SHORE. CANT TOTALLY DISCOUNT ISOLATED THUNDERSTORMS ON
WEDNESDAY...BUT KEPT IT IN SLIGHT CHANCE CATEGORY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
SOUTHWEST FLOW AHEAD OF APPROACHING FRONT WILL BRING CHANCE OF
THUNDERSTORMS THURSDAY AND FRIDAY. MODELS STILL NOT SETTLED ON HOW
SHORTWAVE MOVING SOUTHEAST FROM THE PLAINS ON THURSDAY WILL EVOLVE
INTO THE WEEKEND. CLOSED LOW DEPICTED BY GFS SEEMS A BIT OUT OF
PLACE...BUT KEPT CHANCE OF SHOWERS AND THUNDERSTORMS INTO THE
WEEKEND IN CASE FRONT SLOWS DOWN OR UPPER LOW STALLS OVER OHIO
RIVER VALLEY ON DAY 6 AND 7.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
STRONG CONVECTION WILL SPREAD ACROSS THE REGION THIS AFTERNOON AND
EVENING ALONG AND AHEAD OF A COLD FRONT. CIGS AND VSBYS WILL
GENERALLY BE VFR TODAY...WITH LIFR TO MVFR EXPECTED IN AND NEAR
THUNDERSTORMS. MVFR CONDITIONS ARE EXPECTED OVERNIGHT WITH FOG
FORMING. GENERALLY VFR CONDITIONS ARE EXPECTED MONDAY AND TUESDAY
WITH MVFR CONDITIONS IN FOG MONDAY NIGHT AND AROUND SHOWERS MONDAY
AND TUESDAY. AN UNSETTLED PERIOD IS EXPECTED WEDNESDAY THROUGH
FRIDAY WITH RESTRICTED CIGS AND VSBYS IN AND NEAR THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 27, 1:09 PM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
209 PM EDT SUN MAY 27 2007

OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029>032-
WVZ001>004-281815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-
209 PM EDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THIS FRONT. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT WITH
THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ068-069-WVZ012-021>023-041-281815-
GARRETT-NOBLE-MONROE-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
209 PM EDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 27, 12:14 PM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
114 PM EDT SUN MAY 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     2 SW CORAOPOLIS         40.49N 80.19W
05/26/2007                   ALLEGHENY          PA   NWS EMPLOYEE

            LARGE TREE BRACH TORN FROM TREE ALONG BROADHEAD ROAD NEAR
            INTERSECTION WITH SHAFER ROAD.

&&
Special weather statement, May 27, 12:32 PM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
132 PM EDT SUN MAY 27 2007

OHZ039-048-057-271830-
COSHOCTON OH-MUSKINGUM OH-TUSCARAWAS OH-
132 PM EDT SUN MAY 27 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM...COSHOCTON AND TUSCARAWAS...

AT 129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LINE OF STRONG THUNDERSTORMS FROM SUGARCREEK TO NEAR
NEWARK...MOVING EAST AT 25 MPH.

SOME OF THE STORMS WILL CONTAIN DANGEROUS LIGHTNING...LOCALLY
HEAVY DOWNPOURS THAT MAY CAUSE PONDING OF WATER ON ROADS AND
SOME WIND GUSTS TO 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADAMSVILLE...BAKERSVILLE...BLISSFIELD...CONESVILLE...COOPERDALE...
  COSHOCTON...DILLON STATE PARK...DOVER...DRAKE...FERNCLIFF...
  LAYLAND...MINERAL CITY...NELLIE...NEW PHILADELPHIA...PLAINFIELD...
  STONE CREEK...STRASBURG...SUGARCREEK...WARSAW AND WEST LAFAYETTE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 27, 1:44 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT SUN MAY 27 2007

PAZ007-271945-
MERCER PA-
244 PM EDT SUN MAY 27 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MERCER...

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES NORTHEAST OF HERMITAGE...
MOVING EAST AT 25 MPH.

SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS THAT MAY
CAUSE PONDING OF WATER ON ROADS...SMALL HAIL AND SOME WIND GUSTS TO
45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FREDONIA...HERMITAGE...MAURICE K GODDARD STATE PARK AND STONEBORO

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, May 27, 2:14 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT SUN MAY 27 2007

PAZ008-272015-
VENANGO PA-
314 PM EDT SUN MAY 27 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
VENANGO...

AT 310 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTHWEST OF POLK...MOVING
EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  OIL CITY...OIL CREEK STATE PARK...POLK...SENECA AND SUGARCREEK

SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS THAT MAY
CAUSE PONDING OF WATER ON ROADS...SMALL HAIL AND SOME WIND GUSTS TO
45 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, May 27, 3:11 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 PM EDT SUN MAY 27 2007

OHZ057-272115-
MUSKINGUM OH-
411 PM EDT SUN MAY 27 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MUSKINGUM...

AT 405 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTH OF EAST FULTONHAM...
MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADAMSVILLE...BRIDGEVILLE...CANNELVILLE...CHANDLERSVILLE...DRAKE...
  PHILO...DUNCAN FALLS...EAST FULTONHAM...NEW CONCORD...NORWICH...
  OTSEGO AND ZANESVILLE

SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS THAT MAY
CAUSE PONDING OF WATER ON ROADS...SMALL HAIL AND SOME WIND GUSTS TO
45 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, May 27, 4:16 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 PM EDT SUN MAY 27 2007

OHZ039-048-057-058-272215-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-TUSCARAWAS OH-
516 PM EDT SUN MAY 27 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM...GUERNSEY...COSHOCTON AND TUSCARAWAS...

AT 513 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER FERNCLIFF...MOVING NORTHEAST AT
25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BAKERSVILLE...BIRMINGHAM...BODEN...CONESVILLE...FERNCLIFF...
  GILMORE...GNADENHUTTEN...KIMBOLTON...NEW PHILADELPHIA...
  NEWCOMERSTOWN...OTSEGO...PLAINFIELD...STONE CREEK AND WEST
  LAFAYETTE

SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS THAT MAY
CAUSE PONDING OF WATER ON ROADS...SMALL HAIL AND SOME WIND GUSTS TO
45 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The radar

The Pittsburgh radar (KPBZ), 105 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
May 27, 5:05 PM EST
Where
Tuscarawas County, 4 mi S of New Philadelphia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.442, -81.450

Law enforcement reported trees down along Cresent Street in Goshen Township.

Thunderstorm Wind, Tuscarawas

When
May 27, 5:16 PM EST
Where
Tuscarawas County, 6 mi E of New Philadelphia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.500, -81.336

Law enforcement reported trees down along SR 12 in Warren Township.

Hail, Carroll

When
May 27, 5:31 PM EST
Where
Carroll County, 1 mi SE of Leesville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.440, -81.207

The public reported penny size hail near Leesville.

Thunderstorm Wind, Carroll

When
May 27, 5:37 PM EST
Where
Carroll County, Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.570, -81.080

Emergency management reported numerous trees and power lines down throughout Carrollton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26641, 26644, 26646, 26649.